Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 174, NWS Wilmington, OH

September 18, 2002Franklin County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Sep 18, 2002, 8:53 PM EDT for Franklin County, Ohio. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 18, 2002, 8:53 PM EDT (00:53 UTC)
Expired
Sep 18, 2002, 9:30 PM EDT
In force
37 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Franklin County, OH

The radar

The Cincinnati radar (KILN), 93 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 9:15 PM EDTThunderstorm Wind 50 EBexley, OHLarge limbs were knocked down across the southeast side of Columbus. There were also a few trees blown down in the western suburbs.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1289 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1289 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WUUS51 KILN 190053
SVRILN
OHC049-190130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
852 PM EDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN OHIO...

* UNTIL 930 PM EDT...

* AT 852 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A DEVELOPING SEVERE THUNDERSTORM 5 MILES NORTHWEST OF GROVE 
  CITY...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COLUMBUS...
  HILLIARD...
  UPPER ARLINGTON...
  WESTERVILLE...
  WORTHINGTON...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:55 PM EDT, 5 hours 58 minutes earlier.

Area forecast discussion, Sep 18, 2:55 PM EDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
255 PM EDT WED SEP 18 2002

RADAR SHOWING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS INDIANA AND
KENTUCKY PIVOTING NORTHEAST TOWARD FA. THIS ASSOCIATED WITH WEAK S/W
FORECAST TO PUSH ACROSS AREA TONIGHT. WILL CARRY CHANCE POPS TONIGHT
TO ACCOUNT FOR THIS BUT THINK SOME OF IT IS DIURNALLY ENHANCED SO WL
INDICATE MAINLY THIS EVENING.

FA WILL REMAIN IN THE WARM SECTOR THROUGH FRIDAY WITH CONTINUED
SOUTHERLY FLOW AND WAA. MOISTURE SOMEWHAT LIMITED ON THURSDAY BUT
ALL THREE MODELS HINTING AT A WEAK S/W MOVING THROUGH. THERE ALSO
APPEARS TO BE SOME WEAK ISENTROPIC LIFT THROUGH THE DAY AND WITH
AIRMASS REMAINING SLIGHTLY UNSTABLE...WILL HANG ON TO A LOW CHC POP
FOR THURSDAY INTO THURSDAY NIGHT.

ETA HAS TRENDED EVEN SLOWER WITH APPROACH OF UPPER LEVEL TROF...NOW
HOLDING BACK MAIN BATCH OF PCPN TIL FRI NIGHT. AVN A LITTLE
QUICKER...BRINGING BETTER SHOT OF PCPN INTO THE WEST THROUGH LATE
FRIDAY AFTERNOON. GIVEN SLOWER TREND OF PAST SEVERAL MODEL
RUNS...WILL GO AHEAD AND SPREAD BETTER CHC OF PCPN IN FROM WEST TO
EAST FOR LATE FRIDAY BUT HIT POPS THE HARDEST FOR FRI NIGHT. WL ALSO
HANG ON TO A LINGERING CHANCE FOR SATURDAY.

WL BUMP UP HIGH TEMPS A LITTLE FROM CURRENT FORECAST FOR NEXT COUPLE
OF DAYS WITH CONTINUED WAA AND FRONT A LITTLE SLOWER ON FRIDAY/
FRIDAY NIGHT. WILL ALSO NUDGE UP LOWS FOR THURSDAY NIGHT AS IT LOOKS
LIKE WINDS MAY STAY UP A LITTLE.

.ILN...NONE.

LOTT

In the hours before

Local storm report, Sep 18, 6:50 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
650 PM EDT WED SEP 18 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    FRANKLIN                  OH   WIND DAMAGE
09/18/02   WARREN                         TREES DOWN
Local storm report, Sep 18, 7:38 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
738 PM EDT WED SEP 18 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    3 NW WILMINGTON           OH   .75 INCH HAIL
09/18/02   CLINTON
Local storm report, Sep 18, 8:17 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
817 PM EDT WED SEP 18 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    5 SW LANCASTER            OH   WIND DAMAGE
09/18/02   FAIRFIELD                      TREES DOWN ON SR 22 AND
                                          JUSTICE ROAD

RLB

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.